Alert archive / Louisiana / Flash Flood Warnings in 2001

Flash Flood Warning 19, NWS New Orleans, LA

June 7, 20015 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 7, 2001, 10:10 AM CDT for 5 parishes in Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2001, 10:10 AM CDT (15:10 UTC)
Expired
Jun 7, 2001, 2:00 PM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Lafourche Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 071514
FFWNEW
LAC057-089-093-095-109-071900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT THU JUN 7 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPPER LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...RACELAND...THIBODAUX
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAHNVILLE
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...LAPLACE...RESERVE
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HOUMA

* UNTIL 200 PM CDT

* AT 1008 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE 
  CORRIDOR OF TROPICAL RAINSHOWERS AND A FEW THUNDERSTORMS EXTENDING 
  FROM LAKE MAUREPAS...ACROSS THIBODAUX INTO COASTAL TERREBONNE  
  PARISH. WHILE THE SHOWERS WERE MOVING TO THE NORTH AT 20 MPH THE  
  ENTIRE AREA OF RAINFALL WAS MOVING LITTLE. THE ACTIVITY WILL BE 
  REPEATING OVER AREAS THAT HAVE RECEIVED IN EXCESS OF 10 INCHES OF 
  RAINFALL DURING THE PAST 36 HOURS. 

THIS IS A PARTICULARLY DANGEROUS FLOOD SITUATION. ALL RIVERS... 
BAYOUS AND STREAMS ARE ABOVE THERE FLOOD STAGES WITHIN THE WARNING 
AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABONDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:45 AM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 3:45 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 AM CDT THU JUN 7 2001

...SERIOUS FLOOD PROBLEMS ARE LIKELY TO CONTINUE...

HYBRID TROPICAL/STRONG BAROCLINIC PATTERN IS LIKELY TO CONTINUE TO
PRODUCE MAXIMUM RAINFALL INTENSITIES...ESPECIALLY ALONG AREAS OF
ECHO TRAINING. FORTUNATELY...SHORT TERM RADAR TRENDS SHOW THE
TORRENTIAL RAIN SHIFTING NORTH OUT OF THE THIBODAUX/SCHRIEVER AREA
OF UPPER LAFOURCHE/TERREBONNE PARISHES WHERE RADAR RAINFALL
ESTIMATES SHOWED A FAIRLY EXTENSIVE AREA OF 6 INCH WITH LOCAL 8.5
INCH AMOUNTS IN JUST 3 HOURS...ENDING AROUND 0700Z. STORM TOTALS IN
THIS AREA ARE OVER 15 INCHES WHICH APPEARS TO BE THE MAX AREA FOR
THIS EVENT. NOT TOO SURPRISINGLY...SERIOUS FLOODING HAS RESULTED IN
THIS AREA WITH NUMEROUS HOMES FLOODED AND THE MAJORITY OF ROADS AND
STREETS CLOSED DUE TO VERY HIGH WATER.

THE ETA/AVN MODEL SOLUTIONS LOOK PRETTY GOOD WITH REGARDS TO THE
MOVEMENT OF THE REMNANTS OF ALLISON WITH SOME PREFERENCE TOWARDS THE
AVN. ALTHOUGH SHORT TERM TRENDS SHOW THE HEAVIER RAIN SHIFTING A BIT
NW...THE MODELS MAY ACTUALLY BE RESOLVING THE WELL DEFINED SURFACE
BOUNDARY SPLITTING NE/SW ACROSS OUR FORECAST AREA. IN ADDITION...A
WELL DEFINED DEEP MOISTURE PLUME EXTENDS SOUTH TO THE YUCATAN
PENINSULA WITH EMBEDDED WEAK SHORTWAVES AND OUTFLOWS MOVING NORTH.
ONLY A SLIGHT AMOUNT OF DAYTIME HEATING SE OF THE SURFACE BOUNDARY
SHOULD CAUSE CONVECTION TO FIRE SOUTHEAST...BASICALLY ENCOMPASSING
MOST OF SE LA AND S MS WITH THE ONLY QUESTIONABLE AREA BEING THE
EASTERN TWO MS COASTAL COUNTIES. WITH THE UPPER VORT MAX OVER TEXAS
SHIFTING BACK W/SW...THE HEAVIEST RAIN AXIS MAY REMAIN JUST WEST OF
GULFPORT. BECAUSE AREAS FROM GULFPORT EAST HAVE NOT RECEIVED
SUBSTANTIAL RAIN...WILL HOLD OFF ON INCLUDING THEM IN THE FLOOD
WATCH. OTHERWISE...IT IS PRUDENT TO KEEP ALL AREAS CURRENTLY IN THE
FLOOD WATCH AS IS THROUGH TONIGHT. LOCAL QPF TECHNIQUES FORECAST 6
TO 8 INCHES OF ADDITIONAL RAIN WITH LOCALLY HIGHER AMOUNTS THROUGH
TONIGHT.

TO SUM UP LATER PERIODS...THE RAIN WILL EVENTUALLY TAPER OFF. AS THE
UPPER VORT MAX OVER S TX FINALLY SHIFTS EAST AND SHEARS OUT...A WEAK
FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTH AND STALL OUT ACROSS THE
CENTRAL GULF COAST REGION OVER THE WEEKEND. WITH GRADUALLY WEAKENING
UPPER LEVEL SUPPORT...WILL BASICALLY TAPER RAIN CHANCES ABOUT 20
PERCENT EACH DAY WITH TEMPERATURES SLOWLY WARMING BACK TO NEAR
NORMAL ON SUNDAY.

KMCB 76/69/82/69 +876   KBTR 76/70/83/70 +876
KMSY 79/72/83/73 +876   KGPT 80/72/82/72 8876

.NEW...NONE.
LA...FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLOOD WATCH MSZ068>071-077-080.

22

In the hours before

Special weather statement, Jun 7, 6:45 AM CDT, 3 hours 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
645 AM CDT THU JUN 7 2001

.SYNOPSIS...THE REMNANTS OF TROPICAL STORM ALLISON ARE EXPECTED TO
DRIFT SOUTHWEST OVER SOUTHEAST TEXAS TODAY AND TONIGHT. DEEP
TROPICAL MOISTURE AND UPPER LEVEL DISTURBANCES MOVING NORTH OUT
OF THE GULF OF MEXICO WILL CONTINUE TO BRING HEAVY RAIN BANDS ACROSS
MUCH OF THE CENTRAL GULF COAST REGION THROUGH TONIGHT.

.THUNDERSTORMS...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS EAST CENTRAL AND SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI AND THE NORTH GULF WATERS. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE HEAVY RAIN...FREQUENT LIGHTNING...AND WIND
GUSTS TO 40 MILES PER HOUR...HOWEVER...ISOLATED THUNDERSTORMS
COULD BECOME MARGINALLY SEVERE WITH WIND GUSTS AROUND 50 MILES PER
HOUR.

.HEAVY RAIN AND FLOODING...
PERIODIC HEAVY RAIN WILL OCCUR ACROSS THE ENTIRE AREA. A FEW OF THE
HEAVY RAIN BANDS WILL BECOME STATIONARY...CAUSING RAINFALL RATES OF
2 TO 3 INCHES PER HOUR. ADDITIONAL RAINFALL AMOUNTS OF 4 TO 6 INCHES
WILL BE COMMON THROUGH TONIGHT WITH LESSER AMOUNTS EXPECTED ALONG
THE MISSISSIPPI COAST EAST OF GULFPORT. ANY ADDITIONAL HEAVY RAIN ON
SATURATED GROUND WILL LIKELY CAUSE FLOODING.

.ACTIONS...REFER TO THE LATEST FLOOD RELATED WATCHES...WARNINGS AND
STATEMENTS.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Local storm report, Jun 7, 7:36 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
736 AM CDT THU JUN 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 AM    3 NW ZACHARY              LA   TORNADO
06/07/01   EAST BATON ROUGE               *** 1 DEAD ***
                                          ACCORDING TO ZACHARY
                                          FD...NUMEROUS TREES DOWN ON
                                          HOMES. TWO CONFIRMED
                                          TOUCHDOWNS IN THE VICINITY
                                          OF THE PLANK ROAD AND PORT
                                          HUDSON ROAD AREA. FATALITY
                                          OCCURRED WHEN A TREE FELL
                                          ONTO A PICKUP
                                          TRUCK...OCCUPANT MALE.
                                          INITIALLY REPORTED BY BATON
                                          ROUGE EOP.
Special weather statement, Jun 7, 9:13 AM CDT, 57 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE WEATHER
NATIONAL WEATHER SERVICE NEW ORLEANS LA
913 AM CDT THU JUN 7 2001

.SYNOPSIS...THE REMNANTS OF TROPICAL STORM ALLISON ARE EXPECTED TO
DRIFT SOUTHWEST OVER SOUTHEAST TEXAS TODAY AND TONIGHT. DEEP
TROPICAL MOISTURE AND UPPER LEVEL DISTURBANCES MOVING NORTH OUT
OF THE GULF OF MEXICO WILL CONTINUE TO BRING HEAVY RAIN BANDS ACROSS
MUCH OF THE CENTRAL GULF COAST REGION THROUGH TONIGHT.

.SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 10 AM THROUGH 8
PM CDT. THE PRIMARY CONCERN WILL BE ISOLATED SHORT-LIVED TORNADOES
THAT MAY TOUCH DOWN BRIEFLY UNDER THE STRONGER TROPICAL
THUNDERSTORMS. DAMAGING WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE FROM
SOME OF THE MORE ORGANIZED ACTIVITY THIS AFTERNOON.

.HEAVY RAIN AND FLOODING...
PERIODIC HEAVY RAIN WILL OCCUR ACROSS THE ENTIRE AREA. A FEW OF THE
HEAVY RAIN BANDS WILL BECOME STATIONARY...CAUSING RAINFALL RATES OF
2 TO 3 INCHES PER HOUR. ADDITIONAL RAINFALL AMOUNTS OF 4 TO 6 INCHES
WILL BE COMMON THROUGH TONIGHT WITH LESSER AMOUNTS EXPECTED ALONG
THE MISSISSIPPI COAST EAST OF GULFPORT. ANY ADDITIONAL HEAVY RAIN ON
SATURATED GROUND WILL LIKELY CAUSE FLOODING.

.ACTIONS...REFER TO THE LATEST FLOOD RELATED WATCHES...WARNINGS AND
STATEMENTS. THE ACTIVATION OF STORM SPOTTERS MAY BE NEEDED IF
ORGANIZED THUNDERSTORM DEVELOPMENT IS OBSERVED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Special weather statement, Jun 7, 10:00 AM CDT, 10 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT THU JUN 7 2001

.SYNOPSIS...THE REMNANTS OF TROPICAL STORM ALLISON ARE EXPECTED TO
DRIFT SOUTHWEST OVER SOUTHEAST TEXAS TONIGHT. DEEP TROPICAL MOISTURE
AND UPPER LEVEL DISTURBANCES MOVING NORTH OUT OF THE GULF OF MEXICO
WILL CONTINUE TO BRING SCATTERED AREAS OF HEAVY RAIN ACROSS MUCH OF
THE CENTRAL GULF COAST REGION THROUGH TONIGHT.

.THUNDERSTORMS...
THERE IS A GENERAL THREAT FOR THUNDERSTORMS FOR THE REMAINDER OF
TONIGHT. VERY HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES AND WIND GUSTS UP TO 25 MILES AN HOUR WILL BE THE MAIN
THREAT.

.HEAVY RAIN AND FLOODING...
PERIODIC HEAVY RAIN WILL OCCUR ACROSS THE ENTIRE AREA AFTER MIDNIGHT.
A FEW OF THE HEAVY RAIN AREAS WILL BECOME STATIONARY...CAUSING
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. ADDITIONAL RAINFALL AMOUNTS
OF 4 INCHES WILL BE POSSIBLE THROUGH TONIGHT WITH LESSER AMOUNTS
EXPECTED ALONG THE MISSISSIPPI COAST EAST OF GULFPORT. ANY ADDITIONAL
HEAVY RAIN ON SATURATED GROUND WILL LIKELY CAUSE FLOODING.

.ACTIONS...REFER TO THE LATEST FLOOD RELATED WATCHES...WARNINGS AND
STATEMENTS. THE ACTIVATION OF STORM SPOTTERS MAY BE NEEDED IF
ORGANIZED THUNDERSTORM DEVELOPMENT IS OBSERVED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:45 PM CDTFlash Flood WarningLIXLafourche, Terrebonne90 min
Jun 7, 1:15 AM CDTFlash Flood WarningLIXLafourche, Saint James, Saint John the Baptist, Terrebonne4 hr
Jun 7, 7:53 AM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana52 min
Jun 7, 10:51 AM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge3 hr
Jun 7, 11:00 AM CDTTornado WarningLIXSaint John the Baptist15 min
Jun 7, 11:06 AM CDTTornado WarningLIXTangipahoa24 min
Jun 7, 12:11 PM CDTTornado WarningLIXSaint Tammany34 min
Jun 7, 1:04 PM CDTFlash Flood WarningLIXSaint Tammany116 min
Jun 7, 1:35 PM CDTTornado WarningLIXEast Baton Rouge25 min
Jun 7, 2:11 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge4 hr
Jun 7, 2:25 PM CDTFlash Flood WarningLIXLafourche, Terrebonne4 hr
Jun 7, 2:55 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
Jun 7, 3:26 PM CDTFlash Flood WarningLIXOrleans, Saint Bernard2 hr
Jun 7, 5:48 PM CDTTornado WarningLIXSaint Tammany27 min

Nearby

Flash Flood Warnings in Louisiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.